Lake St. Clair, 2014

Marine Thunderstorm Wind in Lake St. Clair, May 13, 2014

May 13, 2014 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Lake St. Clair produced a 39 MPH wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Lake St. Clair produced a 39 MPH wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 13, 2:16 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 13, 2:16 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
316 PM EDT TUE MAY 13 2014

.SHORT TERM...THROUGH TONIGHT

ONGOING LINEAR CORRIDOR OF CONVECTION WILL CONTINUE TO PROPAGATE
EAST-NORTHEAST INTO THE REMAINING RESERVOIR OF HIGHER INSTABILITY
CARRYING 1500 J/KG OF MLCAPE OVER THE EASTERN TIER OF SE MICHIGAN
THROUGH EARLY EVENING.  SPECIAL 18Z DTX SOUNDING CLEARLY PAINTS THE
PICTURE OF THIS DOWNSTREAM ENVIRONMENT...A HEALTHY AND DEEP LAYER OF
INSTABILITY WITH SUPPORTIVE LAPSE RATES AND AN ADEQUATE 0-6 KM WIND
FIELD.  THIS PROFILE WILL SUSTAIN A SEVERE THUNDERSTORM RISK
PRIMARILY FOR STRONG WIND GUSTS THROUGH THE DURATION OF THIS
ACTIVITY INTO THE EVENING.  HEAVY RAINFALL WITH THE GREATER
ECHOES...INCH PER HOUR TYPE RATES THUS FAR.

GRADUAL HEIGHT FALLS WILL EASE THE SURFACE COLD FRONT THROUGH DURING
THE FIRST HALF OF THE NIGHT.  TRAILING MID LEVEL FRONTAL FORCING
WILL TEND TO INCREASE OVERNIGHT AS A SHORTWAVE WORKS THROUGH THE
SOUTHWEST FLOW AND FAVORABLE RIGHT ENTRANCE REGION JET DYNAMICS
INCHES CLOSER.  THIS WILL MAINTAIN AT LEAST A CHANCE FOR RENEWED
SHOWER DEVELOPMENT OVERNIGHT...PARTICULARLY ACROSS THE EASTERN
CORRIDOR.  SHALLOW COLD AIR ADVECTION WILL ALSO CONTRIBUTE TO AN
EXPANSION IN STRATUS OVERNIGHT. LOWS IN THE LOW TO MID 50S.

&&

.LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY

UPPER ENERGY NEAR THE FOUR CORNERS WILL RIDE THROUGH THE LONGWAVE
TROUGH POSITIONED OVER THE CENTRAL CONUS...MEETING UP WITH ENERGY
DROPPING DOWN FROM THE NORTHWEST TERRITORIES TO FORM A CLOSED UPPER
LOW OVER THE WESTERN GREAT LAKES AND MIDWEST BY THURSDAY. THIS WILL
BRING AN OVERALL COOL AND WET PATTERN TO THE AREA WEDNESDAY AND
THURSDAY...WITH THE BIGGEST STORY BEING THE THREAT FOR HEAVY RAIN
AND POSSIBLY FLOODING BY WEDNESDAY NIGHT.

AS THE ENERGY LIFTS UP INTO THE OHIO VALLEY AND MICHIGAN FROM THE
SOUTHWEST DESERTS...IT WILL SEND AN AREA OF SURFACE LOW PRESSURE UP
ACROSS THE OHIO VALLEY AND INTO EASTERN ONTARIO. THIS LOW WILL RIDE
UP ALONG A FRONTAL BOUNDARY THAT WILL BE STRETCHED FROM EASTERN
ONTARIO DOWN THROUGH ARKANSAS BY LATE TONIGHT. THE FRONT WILL
CONTORT AND CONTRACT AS THE LOW LIFTS UP INTO THE OHIO
VALLEY...BENDING THE FRONT BACK UP INTO LOWER MICHIGAN LATE
WEDNESDAY INTO THURSDAY BEFORE IT PUSHES EAST. RAIN WILL SPREAD INTO
THE AREA...POTENTIALLY BECOMING HEAVY...AS THE FRONT BECOMES
ORIENTATED ALMOST PERPENDICULAR TO A 40-50 KT LOW-LEVEL JET THAT
WILL NOSE INTO SOUTHEAST MICHIGAN WEDNESDAY EVENING AND
OVERNIGHT...WHILE PW VALUES REMAIN FAIRLY HIGH AROUND 1.25 INCHES.
ROBUST ASCENT LOOKS TO OCCUR THROUGH A FAIRLY DEEP LAYER OF THE
ATMOSPHERE AS FGEN STRENGTHENS IN THE LOW AND MID LEVELS AND IS
ENHANCED BY RIGHT ENTRANCE REGION FORCING PROVIDED BY A JET STREAK
LIFTING UP THROUGH THE MIDWEST. FLOODING WILL BE THE MAIN CONCERN AS
RAIN BEGINS LATE ON WEDNESDAY AND CONTINUES THROUGH THURSDAY
MORNING. A FEW THUNDERSTORMS OR HEAVIER RAIN SHOWERS WILL ALSO BE
POSSIBLE WITH GOOD CONVECTIVE INSTABILITY SHOWN ON
CROSS-SECTIONS...JUST ABOVE THE FGEN LAYER...BRINGING INCREASED
PRECIP RATES IN LOCALIZED AREAS. WILL FORGO ISSUANCE OF A FLOOD
WATCH RIGHT NOW TO MINIMIZE CONFUSION WITH ONGOING CONVECTION (WHICH
ALSO HAS POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLOODING)...AND AS
THE EXPECTED PLACEMENT OF THE FRONTAL BOUNDARY COULD STILL SHIFT
OVER THE NEXT FEW MODEL RUNS. 12Z EURO WAS SLIGHTLY FURTHER TO THE
EAST THAN THE OTHER MODELS...BUT OVERALL CONSENSUS AND TRENDS DO
PLACE THE BEST FORCING OVER SOUTHEAST MICHIGAN.

TEMPERATURES WILL COOL TOMORROW BEHIND THE FRONT THAT WILL PUSH
THROUGH THIS EVENING...THEN COOL FURTHER FOR THURSDAY AS COLDER AIR
IS PULLED IN BEHIND THE DEPARTING LOW PRESSURE SYSTEM. LOOKING FOR
HIGHS ONLY IN THE LOW 60S TOMORROW...AND THEN ONLY IN THE 50S
THURSDAY AS H850 TEMPS PLUMMET TO NEAR FREEZING. WILL NEED TO WATCH
POTENTIAL FOR FROST IF THE SYSTEM EXITS EARLY ENOUGH FOR SKIES TO
CLEAR AND WINDS TO BECOME LIGHT THURSDAY NIGHT. FOR NOW MIN TEMPS
ALONG AND NORTH OF I-69 WARRANT A PATCHY FROST MENTION AS THEY FALL
TOWARDS THE MID 30S.

UPPER LEVEL TROUGH WILL DEEPEN ON FRIDAY AND BECOME A CLOSED 542 DAM
LOW. THIS LOW WILL BE CUTOFF...SPINNING COLD UPPER LEVEL
TEMPERATURES AND STEEP LAPSE RATES THROUGH SUNDAY BEFORE MOVING EAST
OF THE GREAT LAKES. THIS WILL CONTINUE TO BRING TEMPS WELL BELOW
CLIMO NORMS. DIURNAL CU WILL DEVELOP EACH DAY DUE TO THE POOL OF
COLD AIR ALOFT. SURFACE HIGH PRESSURE WILL EVENTUALLY DRY OUT THE
LOW LEVELS...LOWERING THE CHANCE FOR SHOWERS OR THUNDERSTORMS FOR
SUNDAY AND BEYOND. FRI AND SAT STILL HOLD CHANCE POPS AS REMNANT
MOISTURE AT 925MB WILL KEEP SHOWER ACTIVITY IN THE FORECAST.

&&

.MARINE...

FOG WILL CONTINUE TO AFFECT MUCH OF LAKE HURON INTO THIS EVENING AS
WARM MOIST AIR CONTINUES TO STREAM OVER TOP OF THE COLD WATER. AREA
WEBCAMS AND SURFACE OBSERVATIONS SHOW GOOD WESTERLY FLOW HAS PUSHED
THE FOG OUT OF THE NEARSHORE AREAS...AND HAVE DROPPED THE MARINE FOG
ADVISORY THERE. FOR THE REMAINDER OF LAKE HURON...FOG WILL REMAIN
POSSIBLE UNTIL A COLD FRONT PUSHES ACROSS THE AREA EARLY TONIGHT.
THIS FRONT WILL ALSO BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS...SOME STRONG OR EVEN SEVERE.

LOW PRESSURE LIFTING UP THROUGH THE OHIO VALLEY WILL BRING AN
INCREASE IN NORTHEAST TO NORTH WINDS WEDNESDAY EVENING AND
OVERNIGHT. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE SOUTHERN
LAKE HURON NEARSHORE WATERS AND SAGINAW BAY TO COVER WINDS GUSTING
BETWEEN 20 AND 30 KNOTS...AND AS WAVES POTENTIALLY BUILD IN EXCESS
OF 4 FEET.

&&

.AVIATION...ISSUED 140 PM EDT TUE MAY 13 2014

//DISCUSSION...

EXISTING UNSTABLE PRE-FRONTAL ENVIRONMENT WILL SUPPORT SHOWER AND
THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS.  LATEST RADAR
TRENDS CONTINUE TO INDICATE AN INITIAL PERIOD OF CONVECTION
IMPACTING MBS AND FNT AT THE START OF THE PERIOD...WITH ADDITIONAL
DEVELOPMENT EXPANDING INTO PTK/DTW 20-21Z. CLUSTERS OF SHOWERS AND
THUNDERSTORMS WILL LIKELY IMPACT THE SOUTHERN TERMINALS WELL INTO
THE EVENING. PERSISTENT MID LEVEL FRONTAL FORCING AND MOIST
CONDITIONS WILL THEN SUPPORT AN EXPANDING STRATUS DECK WITH
ADDITIONAL SHOWERS TONIGHT. POTENTIAL DOES EXIST FOR PERIOD OF IFR
DURING THIS TIME.

FOR DTW...CURRENT TRENDS UPSTREAM CONTINUE TO INDICATE THE GREATEST
POTENTIAL FOR THUNDERSTORMS WILL CENTER BETWEEN 21Z AND 00Z.  WIND
SHIFT WITH THE COLD FRONT AROUND 02Z.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN CEILINGS BELOW 5000 FT THIS AFTERNOON. HIGH
CONFIDENCE THIS EVENING AND TONIGHT.

* MEDIUM CONFIDENCE IN THUNDERSTORMS IMPACTING THE AIRPORT THIS
EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     DENSE FOG ADVISORY...LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-LHZ462-
     LHZ463-LHZ464...UNTIL 8 AM WEDNESDAY.

     DENSE FOG ADVISORY...LHZ362...UNTIL 4 AM WEDNESDAY.

     DENSE FOG ADVISORY...LHZ361...UNTIL 11 PM TUESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...MR
LONG TERM....HLO/MM
MARINE.......HLO
AVIATION.....MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 13, 3:54 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
454 PM EDT TUE MAY 13 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-142100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
454 PM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THERE REMAINS A CHANCE OF THUNDERSTORMS THROUGH THE EVENING AS A
COLD FRONT MOVES THROUGH THE REGION. ANY ADDITIONAL THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE. ANY STRONGER STORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAINFALL AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD RAIN IS EXPECTED TO MOVE INTO THE AREA ON WEDNESDAY AND
CONTINUE THROUGH THURSDAY MORNING...BECOMING HEAVY AT TIMES. THIS
RAINFALL COMBINED WITH ALREADY SATURATED SOILS AND HIGHER WATER
LEVELS IN RIVERS...CREEKS...AND STREAMS FROM HEAVY RAIN OVER THE
PAST SEVERAL DAYS MAY LEAD TO SOME FLOODING. A FLOOD WATCH MAY BE
NECESSARY FOR PORTIONS OF SOUTHEAST MICHIGAN. THERE IS ALSO A SLIGHT
CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT...BUT THEY ARE NOT EXPECTED
TO BECOME SEVERE.

PATCHY FROST IS POSSIBLE THURSDAY NIGHT...PARTICULARLY ALONG AND
NORTH OF THE I-69 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-142100-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
454 PM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

THERE REMAINS A CHANCE OF THUNDERSTORMS THROUGH THE EVENING AS A
COLD FRONT MOVES THROUGH THE REGION. ANY ADDITIONAL THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE. ANY STRONGER STORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAINFALL AND WIND GUSTS TO 30 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR PORTIONS OF SOUTHERN LAKE
HURON AND SAGINAW BAY WEDNESDAY NIGHT INTO THURSDAY AS A LOW
PRESSURE SYSTEM BRINGS AN INCREASE IN NORTHEAST WINDS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, May 13, 3:29 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
429 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     5 N YPSILANTI           42.32N 83.63W
05/13/2014                   WASHTENAW          MI   EMERGENCY MNGR

            NUMEROUS LARGE TREES DOWN ON WIRES.

&&

DELLIOTT
Local storm report, May 13, 3:31 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
431 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     MARINE TSTM WIND PORT HURON              42.99N 82.43W
05/13/2014  M40.00 MPH       ST. CLAIR          MI   TRAINED SPOTTER

&&

DELLIOTT
Local storm report, May 13, 3:37 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
437 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     FARMINGTON HILLS        42.49N 83.38W
05/13/2014                   OAKLAND            MI   BROADCAST MEDIA

            LARGE TREE DOWN. TIME ESTIMATED OFF RADAR.

&&

DELLIOTT
Local storm report, May 13, 3:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
448 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     UBLY                    43.71N 82.93W
05/13/2014                   HURON              MI   911 CALL CENTER

            DOWNED POWER LINES

0440 PM     FLOOD            6 NNW GROSSE POINTE     42.47N 82.94W
05/13/2014                   MACOMB             MI   TRAINED SPOTTER

            WATER OVER ROADS BETWEEN GRATOIT AND KELLY STREETS.

&&

DELLIOTT
Local storm report, May 13, 3:52 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
452 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     MELVIN                  43.18N 82.86W
05/13/2014                   SANILAC            MI   911 CALL CENTER

            POWER POLE AND WIRES DOWN. TIME ESTIMATED FROM RADAR.

0338 PM     TSTM WND GST     1 ESE WARREN            42.49N 83.01W
05/13/2014  E60.00 MPH       MACOMB             MI   TRAINED SPOTTER

            JUST NORTH OF 11 MILE RD ON HOOVER IN WARREN.

&&

DELLIOTT
Local storm report, May 13, 3:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
455 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HEAVY RAIN       FARMINGTON              42.46N 83.38W
05/13/2014  M0.63 INCH       OAKLAND            MI   CO-OP OBSERVER

            RAIN AMOUNT FELL IN 45 MINS.

&&

DELLIOTT

The radar

The Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
May 13, 3:55 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 7.16 mi SW of New Baltimore
Measured
34 kt (39 mph) measured gust
Reported by
ASOS
Coordinates
42.607, -82.830

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2014Every state in 2014This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513846.